Acetaminophen-Chlorpheniramine-Phenylephrine

By Medically reviewed by hellodoktor

Generic Name: Acetaminophen-Chlorpheniramine-Phenylephrine Brand Name(s): Acetaminophen-Chlorpheniramine-Phenylephrine. Avability: Rx, OTC Pregnancy Category: N

Uses

What is Acetaminophen-Chlorpheniramine-Phenylephrine used for?

Acetaminophen-Chlorpheniramine-Phenylephrine is a combination medication used to temporarily treat symptoms caused by the common cold, flu, allergies, or other breathing illnesses (such as sinusitis, bronchitis). Decongestants help relieve stuffy nose, sinus, and ear congestion symptoms. Acetaminophen (APAP) is a non-aspirin pain reliever and fever reducer. Antihistamines help relieve watery eyes, itchy eyes/nose/throat, runny nose, and sneezing.

Cough-and-cold products have not been shown to be safe or effective in children younger than 6 years. Therefore, do not use this product to treat cold symptoms in children younger than 6 years unless specifically directed by the doctor. Some products (such as long-acting tablets/capsules) are not recommended for use in children younger than 12 years.

These products do not cure or shorten the length of the common cold and may cause serious side effects. To decrease the risk for serious side effects, carefully follow all dosage directions. Do not use this product to make a child sleepy. Do not give other cough-and-cold medication that might contain the same or similar ingredients. Ask the doctor or pharmacist about other ways to relieve cough and cold symptoms (such as drinking enough fluids, using a humidifier or saline nose drops/spray).

How should I take Acetaminophen-Chlorpheniramine-Phenylephrine?

Take this medication by mouth with or without food or as directed by your doctor. If stomach upset occurs, it may help to take this medication with food or milk. Drink plenty of fluids when you use this medication unless otherwise directed by your doctor. The fluid will help loosen the mucus in your lungs.

If you are using the liquid form of this medication, carefully measure the dose using a special measuring device/spoon. Do not use a household spoon because you may not get the correct dose. If your liquid form is a suspension, shake the bottle well before each dose.

If you are taking the extended-release capsules, swallow them whole. Do not crush or chew extended-release capsules or tablets. Doing so can release all of the drug at once, increasing the risk of side effects. Also, do not split extended-release tablets unless they have a score line and your doctor or pharmacist tells you to do so. Swallow the whole or split tablet without crushing or chewing.

If you are taking the chewable form of this medication, chew it thoroughly before swallowing.

The dosage is based on your age, medical condition, and response to treatment. Do not increase your dose, take it more frequently, or use it for a longer time than directed. Do not give children medicines labeled only for adults.

Tell your doctor if your condition persists for more than 1 week, if it worsens, or if it occurs with rash, persistent headache, or fever lasting more than 3 days. These may be symptoms of a serious medical problem and should be checked by a doctor. Depending on the symptoms being treated, you may need to contact your doctor earlier than 1 week, if they persist or worsen. Check your specific package label for when to contact your doctor.

How do I store Acetaminophen-Chlorpheniramine-Phenylephrine?

Acetaminophen-Chlorpheniramine-Phenylephrine is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store Acetaminophen-Chlorpheniramine-Phenylephrine in the bathroom or the freezer. There may be different brands of Acetaminophen-Chlorpheniramine-Phenylephrine that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.

You should not flush Acetaminophen-Chlorpheniramine-Phenylephrine down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.

Precautions & warnings

What should I know before using Acetaminophen-Chlorpheniramine-Phenylephrine?

If you have any of the following health problems, consult your doctor or pharmacist before using this medication: breathing problems (such as asthma, emphysema), diabetes, glaucoma, heart problems, high blood pressure, kidney problems, liver disease, seizures, stomach/intestinal problems (such as blockage, constipation, ulcers), overactive thyroid (hyperthyroidism), urination problems (such as trouble urinating due to enlarged prostate, urinary retention).

Before having surgery, tell your doctor or dentist that you are taking this medication.

Children may be more sensitive to the effects of this drug. In young children, antihistamines may cause agitation/excitement instead of drowsiness.

Older adults may be more sensitive to the effects of this drug, especially dizziness, drowsiness, confusion, constipation, trouble urinating, fast/irregular heartbeat, or trouble sleeping. Dizziness, drowsiness, trouble sleeping, and confusion can increase the risk of falling.

During pregnancy, this medication should be used only when clearly needed. Discuss the risks and benefits with your doctor.

This medication may pass into breast milk and may have undesirable effects on a nursing infant. Consult your doctor before breast-feeding.

Is it safe during pregnancy or breast-feeding?

There are no adequate studies in women for determining risk when using this Acetaminophen-Chlorpheniramine-Phenylephrine during pregnancy or while breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking Acetaminophen-Chlorpheniramine-Phenylephrine. Acetaminophen-Chlorpheniramine-Phenylephrine is pregnancy risk category N according to the US Food and Drug Administration (FDA).

FDA pregnancy risk category reference below:

  • A=No risk,
  • B=No risk in some studies,
  • C=There may be some risk,
  • D=Positive evidence of risk,
  • X=Contraindicated,
  • N=Unknown

Side effects

What side effects can occur from Acetaminophen-Chlorpheniramine-Phenylephrine?

Drowsiness, dizziness, blurred vision, upset stomach, nausea, nervousness, or dry mouth/nose/throat may occur. If any of these effects persist or worsen, tell your doctor or pharmacist promptly.

If your doctor has prescribed this medication, remember that he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.

Tell your doctor right away if any of these unlikely but serious side effects occur: mental/mood changes (such as confusion, hallucinations), shaking, trouble urinating.

Tell your doctor right away if any of these rare but serious side effects occur: fast/slow/irregular heartbeat, seizure.

A very serious allergic reaction to this drug is rare. However, seek immediate medical attention if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

Not everyone experiences these side effects. There may be some side effects not listed above. If you have any concerns about a side-effect, please consult your doctor or pharmacist.

Interactions

What drugs may interact with Acetaminophen-Chlorpheniramine-Phenylephrine?

A product that may interact with this drug is: ketoconazole.

Taking MAO inhibitors with this medication may cause a serious (possibly fatal) drug interaction. Avoid taking MAO inhibitors (isocarboxazid, linezolid, methylene blue, moclobemide, phenelzine, procarbazine, rasagiline, safinamide, selegiline, tranylcypromine) during treatment with this medication. Most MAO inhibitors should also not be taken for two weeks before treatment with this medication. Ask your doctor when to start or stop taking this medication.

Tell your doctor or pharmacist if you are taking other products that cause drowsiness such as opioid pain or cough relievers (such as codeine, hydrocodone), alcohol, marijuana, drugs for sleep or anxiety (such as alprazolam, lorazepam, zolpidem), muscle relaxants (such as carisoprodol, cyclobenzaprine), or other antihistamines (such as cetirizine, diphenhydramine).

The ingredients in this product are available in many prescription and nonprescription products. Check the labels on all your medicines (such as pain/fever drugs, diet aids, or cough-and-cold/allergy products) because they may contain the same or similar ingredients. Using these drugs along with this product could increase side effects (such as fast heartbeat, increased blood pressure, or drowsiness). Ask your pharmacist about using those products safely.

Do not use with any other antihistamines applied to the skin (such as diphenhydramine cream, ointment, spray) because increased side effects may occur.

This medication may interfere with certain lab tests (such as urine drug screening tests, urine 5-HIAA), possibly causing false test results. Make sure lab personnel and all your doctors know you use this drug.

Acetaminophen-Chlorpheniramine-Phenylephrine may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects. To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.

Does food or alcohol interact with Acetaminophen-Chlorpheniramine-Phenylephrine?

Acetaminophen-Chlorpheniramine-Phenylephrine may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.

This drug may make you dizzy or drowsy or blur your vision. Alcohol or marijuana can make you more dizzy or drowsy. Do not drive, use machinery, or do anything that needs alertness or clear vision until you can do it safely. Avoid alcoholic beverages. Talk to your doctor if you are using marijuana.

What health conditions may interact with Acetaminophen-Chlorpheniramine-Phenylephrine?

Acetaminophen-Chlorpheniramine-Phenylephrine may interact with your health condition. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have.

Some brands of this product may contain sugar, alcohol, or aspartame. Caution is advised if you have diabetes, alcohol dependence, liver disease, phenylketonuria (PKU), or any other condition that requires you to limit/avoid these substances in your diet. Ask your doctor or pharmacist about using this product safely.

Dosage

The information provided is not a substitute for any medical advice. You should ALWAYS consult with your doctor or pharmacist before using this Acetaminophen-Chlorpheniramine-Phenylephrine.

What is the dose of Acetaminophen-Chlorpheniramine-Phenylephrine for an adult?

Usual Adult Dose for Cold Symptoms

acetaminophen/chlorpheniramine/phenylephrine varying strength oral kit:

Day time tablets (without chlorpheniramine): 2 tablets every 4 hours not to exceed 8 tablets daily.

Night time tablets: 2 tablets every 4 hours no sooner than 4 hours after the last day time dose not to exceed 4 tablets daily.

Usual Adult Dose for Sinus Symptoms

acetaminophen/chlorpheniramine/phenylephrine varying strength oral kit:

Day time tablets (without chlorpheniramine): 2 tablets every 4 hours not to exceed 8 tablets daily.

Night time tablets: 2 tablets every 4 hours no sooner than 4 hours after the last day time dose not to exceed 4 tablets daily.

What is the dose of Acetaminophen-Chlorpheniramine-Phenylephrine for a child?

Usual Pediatric Dose for Cold Symptoms

acetaminophen/chlorpheniramine/phenylephrine varying strength oral kit:

12 years or older: Day time tablets (without chlorpheniramine): 2 tablets every 4 hours not to exceed 8 tablets daily. Night time tablets: 2 tablets every 4 hours no sooner than 4 hours after the last day time dose not to exceed 4 tablets daily.

acetaminophen/chlorpheniramine/phenylephrine 160 mg-1 mg-2.5 mg/5 mL oral liquid:

6 to 11 years or 22 to 43 kg: 10 mL orally every 4 hours not to exceed 5 doses.

Usual Pediatric Dose for Sinus Symptoms

acetaminophen/chlorpheniramine/phenylephrine varying strength oral kit:

12 years or older: Day time tablets (without chlorpheniramine): 2 tablets every 4 hours not to exceed 8 tablets daily. Night time tablets: 2 tablets every 4 hours no sooner than 4 hours after the last day time dose not to exceed 4 tablets daily.

acetaminophen/chlorpheniramine/phenylephrine 160 mg-1 mg-2.5 mg/5 mL oral liquid:

6 to 11 years or 22 to 43 kg: 10 mL orally every 4 hours not to exceed 5 doses.

How is Acetaminophen-Chlorpheniramine-Phenylephrine available?

Acetaminophen-Chlorpheniramine-Phenylephrine is available in the following dosage forms and strengths:

  • Oral tablet,
  • Oral kit,
  • Oral tablet, effervescent,
  • Oral liquid.

What should I do in case of an emergency or overdose?

In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.

What should I do if I miss a dose?

If you miss a dose of Acetaminophen-Chlorpheniramine-Phenylephrine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.

Hello Health Group does not provide medical advice, diagnosis or treatment.

Sources

Review Date: November 6, 2018 | Last Modified: September 12, 2019

You might also like